Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Flagstaff, AZ

July 1, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 1, 2016, 3:14 PM MST for Yavapai County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 3:14 PM MST (22:14 UTC)
Expired
Jul 1, 2016, 3:45 PM MST
In force
31 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS55 KFGZ 012214
SVRFGZ
AZC025-012245-
/O.NEW.KFGZ.SV.W.0006.160701T2214Z-160701T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 345 PM MST

* AT 314 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCK SPRINGS...OR NEAR
  NEW RIVER...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCK SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3401 11223 3406 11218 3405 11212 3404 11213
      3405 11216 3404 11216 3403 11217 3401 11216
      3402 11217 3401 11218 3400 11218 3398 11220
TIME...MOT...LOC 2214Z 301DEG 33KT 3400 11215 

$$

41
2 follow-up statements
597 
WWUS55 KFGZ 012228
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST FRI JUL 1 2016

AZC025-012245-
/O.CON.KFGZ.SV.W.0006.000000T0000Z-160701T2245Z/
YAVAPAI AZ-
328 PM MST FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTHEASTERN YAVAPAI COUNTY...

AT 325 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR NEW RIVER...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
ROCK SPRINGS.

THOSE TRAVELING ON INTERTATE 17 BETWEEN NEW RIVER AND BLACK
CANYONCITY ARE IN THE PATH OF THIS STORM AND SHOULD PREPARE FOR
IMMINENT DANGEROUS WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3401 11223 3406 11218 3405 11212 3404 11213
      3405 11216 3404 11216 3403 11217 3401 11216
      3402 11217 3401 11218 3400 11218 3398 11220
TIME...MOT...LOC 2225Z 301DEG 33KT 3395 11204 

$$
41
290 
WWUS55 KFGZ 012247
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
347 PM MST FRI JUL 1 2016

AZC025-012256-
/O.EXP.KFGZ.SV.W.0006.000000T0000Z-160701T2245Z/
YAVAPAI AZ-
347 PM MST FRI JUL 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YAVAPAI COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3401 11223 3406 11218 3405 11212 3404 11213
      3405 11216 3404 11216 3403 11217 3401 11216
      3402 11217 3401 11218 3400 11218 3398 11220
TIME...MOT...LOC 2245Z 301DEG 33KT 3395 11204 

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:11 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 1, 3:11 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST FRI JUL 1 2016

.SYNOPSIS...Expect active monsoon weather through Saturday with
good coverage of showers and thunderstorms each day. Starting
Sunday a drier westerly flow across Arizona will bring a downturn
in activity heading into next week.

&&

.DISCUSSION...Ongoing showers and thunderstorms over Coconino,
Yavapai, and Gila counties will continue to drift east this
evening before tapering off after dark. Only isolated to
scattered activity is expected overnight. Moisture begins its slow
exit beginning Saturday afternoon, though enough should linger
for thunderstorms to form from the Grand Canyon southeast along
the Mogollon Rim before dissipating again Saturday night.

Starting Sunday...Westerly flow continues the drying trend,
leaving most of northern Arizona with sunny skies and dry weather
into the middle of next week. Enough moisture may linger for some
showers and thunderstorms over the White Mountains. Long-range
models indicate a brief return of moisture and thunderstorm
chances for eastern portions of Arizona beginning Wednesday, as
high pressure sets up over Texas once again. The moisture surge
remains short-lived, however, as the models then sweep a low
pressure trough through the region, drying out northern Arizona
once again. This solution remains uncertain at this time, however,
and will warrant watching as we enter the holiday weekend.

&&

.AVIATION...For the 00Z Package...Scattered to numerous showers
and thunderstorms will dimish after 03Z. With SCT to ISOLD -tsra
overnight. Expect MVFR/IFR conditions and gusty winds with the
stronger storms. Scattered thunderstorms will redevelop on Saturday
by 17Z...mainly over the higher terrain.  Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms are expected to
develop on Saturday, with only a few isolated storms on Sunday as
drier air filters into the area. Storm motion will be from
the west to the east.

Monday through Wednesday...only a few isolated storm are expected
through the period over the higher terrain...with generally fair
weather as a dry westerly flow develops across the area.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TRC
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 1, 11:00 AM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1100 AM MST FRI JUL 1 2016

AZZ004>018-037>040-021200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1100 AM MST FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

PRIMARY AREA OF CONCERN TODAY WILL BE YAVAPAI AND SOUTHWEST
COCONINO COUNTIES...WHERE CLEARING SKIES AND PLENTY OF SUNSHINE
WILL GIVE WAY TO AN UNCAPPED AND UNSTABLE ENVIRONMENT THIS
AFTERNOON. GIVEN THE DEVELOPING INSTABILITY AND LIFTING ASSOCIATED
WITH A PASSING SHORTWAVE TROUGH...ISOLATED SEVERE HAIL UP TO
QUARTER SIZE AND HEAVY DOWNPOURS WILL BE POSSIBLE. ELSEWHERE...
SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...WITH BRIEF
DOWNPOURS STILL POSSIBLE IN STRONGER CELLS. HOWEVER...THE
INTENSITY OF THESE STORMS WILL LIKELY BE LIMITED DUE TO MORNING
SHOWER ACTIVITY SUPPRESSING DIURNAL HEATING AND THEREFORE
AFTERNOON INSTABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THUNDERSTORM ACTIVITY WILL LIKELY BE FOCUSED FROM THE
GRAND CANYON SOUTHEAST ALONG THE MOGOLLON RIM INTO THE WHITE
MOUNTAINS. MODELS INDICATE THE POTENTIAL FOR ENOUGH INSTABILITY TO
SUPPORT MORE ISOLATED NEAR-SEVERE HAIL...UP TO QUARTER SIZE IN
THE STRONGEST STORMS...AND BRIEF HEAVY DOWNPOURS.

DRIER SOUTHWEST FLOW BEGINS REPLACING THE MONSOONAL MOISTURE
BEGINNING SUNDAY AND THUNDERSTORM CHANCES FOR MUCH OF NORTHERN
ARIZONA DROP OFF SUBSTANTIALLY BY MONDAY...WITH ONLY THE WHITE
MOUNTAINS RETAINING CHANCES INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 2:54 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             PAYSON                  34.24N 111.33W
07/01/2016  M0.70 INCH       GILA               AZ   LAW ENFORCEMENT

&&

EVENT NUMBER FGZ1600196

ML

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai16 min
Jul 1, 3:54 PM MSTSevere Thunderstorm WarningFGZYavapai14 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.